Alert archive / New York / Flood Watches in 2010
Flood Watch 3, NWS Buffalo, NY
NWS Buffalo, NY issued this flood watch at Aug 21, 2010, 4:18 PM EDT for 8 counties in New York. It took effect at Aug 21, 2010, 10:00 PM EDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2010, 4:18 PM EDT (20:18 UTC)
- In effect from
- Aug 21, 2010, 10:00 PM EDT
- Expired
- Aug 22, 2010, 10:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Ontario County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
564 WGUS61 KBUF 212018 FFABUF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 418 PM EDT SAT AUG 21 2010 ...HEAVY RAINFALL POSSIBLE ACROSS SOUTHWESTERN PORTIONS OF NEW YORK TONIGHT INTO SUNDAY... .A SLOW MOVING UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION TONIGHT...CROSSING ON SUNDAY. RAIN SHOWERS AND EMBEDDED THUNDERSTORMS WILL MOVE OUT AHEAD OF THIS FEATURE...WITH THE GREATEST AMOUNT OF RAINFALL EXPECTED TO FALL IN THE WATCH AREA. THE HEAVIEST RAIN IS EXPECTED LATE TONIGHT INTO SUNDAY. NYZ012>014-019>021-220430- /O.NEW.KBUF.FA.A.0003.100822T0200Z-100822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...WARSAW...GENESEO...CANANDAIGUA... JAMESTOWN...OLEAN...WELLSVILLE 418 PM EDT SAT AUG 21 2010 ...FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * FLOOD WATCH FOR A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING COUNTIES...ALLEGANY...CATTARAUGUS...CHAUTAUQUA... LIVINGSTON...ONTARIO AND WYOMING. * FROM 10 PM EDT THIS EVENING THROUGH SUNDAY MORNING * RAINFALL AMOUNTS IN EXCESS OF TWO INCHES IS POSSIBLE IN THE WATCH AREA. * RAIN WILL BE HEAVY AT TIMES. BOTH FLOODING AND FLASH FLOODING IS A POSSIBILITY...DEPENDING ON HOW QUICKLY AND WHERE THE RAIN FALLS. FLOODING OF STREAMS AND CREEKS IS POSSIBLE. LARGER RIVERS ARE LESS LIKELY TO FLOOD FROM THIS EVENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES && $$ APFFEL
5 follow-up statements
494 WGUS61 KBUF 220241 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 1041 PM EDT SAT AUG 21 2010 ...HEAVY RAINFALL POSSIBLE ACROSS SOUTHWESTERN PORTIONS OF NEW YORK TONIGHT INTO SUNDAY... .A SLOW MOVING UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION TONIGHT...CROSSING ON SUNDAY. RAIN AND EMBEDDED THUNDERSTORMS WILL MOVE OUT AHEAD OF THIS FEATURE...WITH THE GREATEST AMOUNT OF RAINFALL EXPECTED TO FALL IN THE WATCH AREA. THE HEAVIEST RAIN IS EXPECTED LATE TONIGHT INTO SUNDAY. NYZ012>014-019>021-221045- /O.CON.KBUF.FA.A.0003.000000T0000Z-100822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...WARSAW...GENESEO...CANANDAIGUA... JAMESTOWN...OLEAN...WELLSVILLE 1041 PM EDT SAT AUG 21 2010 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING COUNTIES...ALLEGANY...CATTARAUGUS...CHAUTAUQUA...LIVINGSTON...ONTARIO AND WYOMING. * THROUGH SUNDAY MORNING * RAINFALL AMOUNTS IN EXCESS OF TWO INCHES IS POSSIBLE IN THE WATCH AREA. * RAIN WILL BE HEAVY AT TIMES. BOTH FLOODING AND FLASH FLOODING IS A POSSIBILITY...DEPENDING ON HOW QUICKLY AND WHERE THE RAIN FALLS. FLOODING OF URBAN AND POOR DRAINAGE AREAS ALONG WITH SMALLER STREAMS AND CREEKS IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES && $$ JJP
583 WGUS61 KBUF 220731 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 331 AM EDT SUN AUG 22 2010 ...HEAVY RAINFALL STILL POSSIBLE ACROSS PORTIONS OF WESTERN NEW YORK AND THE FINGER LAKES REGION THIS MORNING... .A SLOW MOVING LOW PRESSURE AREA OVER NORTHWEST PENNSYLVANIA EARLY THIS MORNING WILL MOVE INTO CENTRAL NEW YORK TODAY. AREAS OF MODERATE TO HEAVY RAIN WILL ACCOMPANY THIS STORM AND WILL SLOWLY TAPER OFF FROM WEST TO EAST LATER THIS MORNING. NYZ019-220845- /O.CAN.KBUF.FA.A.0003.000000T0000Z-100822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHAUTAUQUA- INCLUDING THE CITY OF...JAMESTOWN 331 AM EDT SUN AUG 22 2010 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH HAS BEEN CANCELLED. HEAVIER RAIN HAS PUSHED EAST AND OUT OF THE COUNTY. RAINFALL TOTALS AVERAGED ABOUT ONE INCH. ONLY LIGHTER SHOWERS ARE EXPECTED TODAY. $$ NYZ012>014-020-021-221500- /O.CON.KBUF.FA.A.0003.000000T0000Z-100822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYOMING-LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...WARSAW...GENESEO...CANANDAIGUA... OLEAN...WELLSVILLE 331 AM EDT SUN AUG 22 2010 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING COUNTIES...ALLEGANY...CATTARAUGUS...LIVINGSTON...ONTARIO AND WYOMING. * UNTIL 11 AM EDT THIS MORNING * TOTAL RAINFALL AMOUNTS IN EXCESS OF TWO INCHES ARE POSSIBLE IN THE WATCH AREA. * RAIN WILL BE HEAVY AT TIMES EARLY THIS MORNING. IT WILL TAPER OFF FROM WEST TO EAST LATER THIS MORNING. FLOODING OF URBAN AND POOR DRAINAGE AREAS ALONG WITH SMALLER STREAMS AND CREEKS IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES && $$ SFM
116 WGUS61 KBUF 220930 FFABUF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 530 AM EDT SUN AUG 22 2010 ...HEAVY RAINFALL STILL POSSIBLE ACROSS PORTIONS OF WESTERN NEW YORK AND THE FINGER LAKES REGION THIS MORNING... ...MORE HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE NORTH COUNTRY... .A SLOW MOVING LOW PRESSURE AREA OVER NORTHWEST PENNSYLVANIA EARLY THIS MORNING WILL MOVE INTO CENTRAL NEW YORK TODAY. AREAS OF MODERATE TO HEAVY RAIN WILL ACCOMPANY THIS STORM AND WILL SLOWLY TAPER OFF FROM WEST TO EAST LATER THIS MORNING. NYZ007-008-221730- /O.EXB.KBUF.FA.A.0003.000000T0000Z-100823T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 530 AM EDT SUN AUG 22 2010 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS EXPANDED THE * FLOOD WATCH TO INCLUDE A PORTION OF CENTRAL NEW YORK... INCLUDING THE FOLLOWING COUNTIES...JEFFERSON AND LEWIS. * THROUGH THIS EVENING * TOTAL RAINFALL AMOUNTS IN EXCESS OF THREE INCHES ARE POSSIBLE IN THE WATCH AREA. * LOCALLY HEAVY RAIN EARLY THIS MORNING DROPPED ONE TO TWO INCHES ACROSS MUCH OF THE AREA. AFTER A BREAK...MORE RAIN WILL MOVE IN LATER THIS MORNING AND BECOME HEAVY AT TIMES THIS AFTERNOON. THERE IS THE POTENTIAL FOR ANOTHER ONE TO THREE INCHES OF RAIN BY THIS EVENING. FLOODING OF URBAN AND POOR DRAINAGE AREAS ALONG WITH SMALLER STREAMS AND CREEKS IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES && $$ NYZ012>014-020-021-221500- /O.CON.KBUF.FA.A.0003.000000T0000Z-100822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYOMING-LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...WARSAW...GENESEO...CANANDAIGUA... OLEAN...WELLSVILLE 530 AM EDT SUN AUG 22 2010 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING COUNTIES...ALLEGANY...CATTARAUGUS...LIVINGSTON...ONTARIO AND WYOMING. * UNTIL 11 AM EDT THIS MORNING * TOTAL RAINFALL AMOUNTS IN EXCESS OF TWO INCHES ARE POSSIBLE IN THE WATCH AREA. * RAIN WILL BE HEAVY AT TIMES EARLY THIS MORNING. IT WILL TAPER OFF FROM WEST TO EAST LATER THIS MORNING. FLOODING OF URBAN AND POOR DRAINAGE AREAS ALONG WITH SMALLER STREAMS AND CREEKS IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES && $$ SFM
031 WGUS61 KBUF 221423 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 1023 AM EDT SUN AUG 22 2010 ...MORE HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE NORTH COUNTRY... .A SLOW MOVING LOW PRESSURE AREA OVER NORTHERN PENNSYLVANIA THIS MORNING WILL MOVE INTO CENTRAL NEW YORK THIS AFTERNOON. AREAS OF MODERATE TO HEAVY RAIN WILL ACCOMPANY THIS STORM AND WILL SLOWLY TAPER OFF FROM WEST TO EAST LATER IN THE DAY. NYZ012>014-020-021-221530- /O.CAN.KBUF.FA.A.0003.000000T0000Z-100822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYOMING-LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...WARSAW...GENESEO...CANANDAIGUA... OLEAN...WELLSVILLE 1023 AM EDT SUN AUG 22 2010 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR A PORTION OF WESTERN NEW YORK HAS BEEN CANCELLED. RAINFALL IN EXCESS OF 2 INCHES WAS REPORTED OVER PORTIONS OF WYOMING AND ALLEGANY COUNTIES WITH NUMEROUS REPORTS OF AN INCH OR MORE OVER MUCH OF WESTERN NEW YORK. MODERATE TO HEAVY RAIN HAS MOVED TO THE EAST OF THE REGION WITH ONLY SCATTERED SHOWERS EXPECTED FOR THE REST OF THE DAY. $$ NYZ007-008-222230- /O.CON.KBUF.FA.A.0003.000000T0000Z-100823T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 1023 AM EDT SUN AUG 22 2010 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NEW YORK...INCLUDING THE FOLLOWING COUNTIES...JEFFERSON AND LEWIS. * UNTIL 10 PM EDT THIS EVENING * TOTAL RAINFALL AMOUNTS IN EXCESS OF THREE INCHES ARE POSSIBLE IN THE WATCH AREA. * LOCALLY HEAVY RAIN EARLY THIS MORNING DROPPED ONE TO TWO INCHES ACROSS MUCH OF THE AREA. MORE RAIN IS MOVING INTO THE AREA AT LATE MORNING AND MAY BECOME HEAVY AT TIMES THIS AFTERNOON. THERE IS THE POTENTIAL FOR ANOTHER ONE TO TWO INCHES OF RAIN BY THIS EVENING. FLOODING OF URBAN AND POOR DRAINAGE AREAS ALONG WITH SMALLER STREAMS AND CREEKS IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES && $$
851 WGUS61 KBUF 221930 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 330 PM EDT SUN AUG 22 2010 ...MORE HEAVY RAINFALL POSSIBLE THIS EVENING ACROSS THE NORTH COUNTRY... .A TROUGH ASSOCIATED WITH LOW PRESSURE IN NORTHEASTERN PENNSYLVANIA WILL EXTEND BACK INTO NORTHERN NEW YORK. A LARGE AREA OF MODERATE TO HEAVY RAIN WILL ACCOMPANY THIS FEATURE...WHICH WILL SLOWLY TAPER OFF LATE THIS EVENING. NYZ007-008-230200- /O.CON.KBUF.FA.A.0003.000000T0000Z-100823T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 330 PM EDT SUN AUG 22 2010 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NEW YORK...INCLUDING THE FOLLOWING COUNTIES...JEFFERSON AND LEWIS. * UNTIL 10 PM EDT THIS EVENING * TOTAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WATCH AREA. * LOCALLY HEAVY RAIN EARLY THIS MORNING DROPPED ONE TO TWO INCHES ACROSS MUCH OF THE AREA. A LARGE AREA OF GENERALLY MODERATE RAIN ENTERED THE AREA THIS AFTERNOON...AND WILL REMAIN ACROSS THE REGION FOR MUCH OF THIS EVENING. THIS WILL CAUSE AREA CREEKS AND STREAMS TO RISE NEAR BANKFULL. FLOODING IN URBAN OR POOR DRAINAGE AREAS IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES && $$ APFFEL
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at Aug 21, 4:12 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 21, 4:12 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
412 PM EDT SAT AUG 21 2010
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE OHIO VALLY WILL KEY
AN AREA OF SHOWERS AND THUNDERSTORMS WHICH WILL BRING LOCALLY HEAVY
RAINFALL TONIGHT INTO SUNDAY MORNING. THIS LOW WILL VERY SLOWLY
TRACK EAST THROUGH MONDAY...WITH CLOUDS AND RAIN LINGERING BEHIND
THE LOW...EVENTUALLY ENDING FROM WEST TO EAST SUNDAY NIGHT INTO
MONDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION ON
TUESDAY...BRINGING A RETURN TO FAIR WEATHER.
&&
.NEAR TERM /THROUGH SUNDAY/...
THE MAIN FORECAST CONCERN FOR TONIGHT INTO SUNDAY IS THE POTENTIAL
FOR HEAVY RAINFALL. MODEL QPFS VARY SIGNIFICANTLY FOR THIS
TIMEFRAME...WITH SIGNIFICANT RAINFALL FORECAST BY SOME.
SYNOPTICALLY WE HAVE A 500 MB TROF WHICH IS APPROACHING FROM THE
WEST...WITH MODEL CONSENSUS SLOWING AND CLOSING OFF THIS FEATURE AS
IT MOVES ACROSS NEW YORK. THE KEY TO THE FORECAST IS THE DEVELOPMENT
(OR NOT) OF A STRONG 850 MB LOW LEVEL JET...WHICH IS KEYED BY AN
AREA OF CONVECTION FORECAST BY SOME MODELS TO DEVELOP. QPFS MATCH UP
WELL WITH THIS LLJ AXIS...WITH THESE FORECASTS APPEARING HEAVILY
DEPENDENT ON ITS DEVELOPMENT.
DISCREPANCIES COME EARLY IN THE FORECAST...WITH THE 12Z NAM NOT
MATCHING 18Z OBSERVATIONS VERY WELL...WITH ITS QPF FORECAST TOO FAR
NORTH. FEEL BEST ABOUT THE REGIONAL GEM...WHICH DOES CAPTURE
DEVELOPING CONVECTION ACROSS SE OHIO...WITH THE GFS NOT TOO FAR
OFF...BUT STILL LACKING. IN A DEPARTURE FROM ITS 00Z RUN...THE 12Z
RGEM DOES NOT DEVELOP THAT STRONG LOW LEVEL JET...AND KEEPS HEAVY
RAINFALL IN THE SOUTHERN TIER. LATEST HRRR ALSO TENDS TO KEY IN THE
SOUTHERN TIER.
BASED ON THE HIGH PRECIPITABLE WATER VALUES MOVING INTO THE
REGION...AND THE SLOWING 500 MB TROF...FEEL A WATCH IS JUSTIFIED FOR
PORTIONS OF THE CWA. RADAR TRENDS AND BLEND OF ACCEPTED MODELS
SUGGEST HIGHS QPF POTENTIAL IS IN THE SOUTHERN TIER. RAIN IS STILL
DEVELOPING UPSTREAM...SO CAN SEE ADJUSTMENTS POTENTIALLY NEEDED IN
THE FUTURE AS PRECIPITATION DEVELOPS...BUT WATCH HIGHLIGHTS GREATEST
POTENTIAL AT THIS TIME. MORE ON THIS IN HYDROLOGY SECTION.
THROUGH THIS EVENING...THE AREA OF STEADIER RAIN SHOWERS IS STILL A
WAYS UPSTREAM...BUT SHOULD SPREAD FROM WEST TO EAST DURING THE
EVENING HOURS. OUT AHEAD OF THIS IS SCATTERED SHOWERS...MOST NOTABLY
ACROSS LAKE ONTARIO. CAN/T RULE OUT A SHOWER FROM THIS LINE MAKING
INTO LAND...OR SHOWERS BREAKING OUT IN THE SOUTHERN TIER TOWARD
SUNSET. HOWEVER...THE HEAVIER SHOWERS SHOULD HOLD OFF UNTIL JUST
AFTER DARK. EXPECT EMBEDDED THUNDERSTORMS IN LOCALLY HEAVY RAIN
SHOWERS.
THE SURFACE LOW IS EXPECTED TO TRACK ACROSS SOUTHERN NEW YORK ON
SUNDAY...WITH WINDS LARGELY SWINGING TO THE NORTHEAST IN MOST OF THE
FORECAST AREA...THOUGH IT WILL BE VARIABLE TO SOUTHEAST NEAR THE
TRACK OF THE LOW IN THE SOUTHERN TIER. THIS SHOULD KEEP CLOUDS AND
POSSIBLY DRIZZLE OR LIGHT RAIN SHOWERS ACROSS THE REGION WELL INTO
THE DAY SUNDAY...EVEN AFTER THE STEADIER RAIN HAS ENDED. HIGHS
SHOULD ONLY BE IN THE 70S.
ONE FINAL NOTE...IN THE BUFFALO AND ROCHESTER METRO AREAS...FORECAST
SIGNIFICANTLY LOWER AMOUNTS OF RAINFALL THAN THE NAM FORECAST MODEL.
WHILE THIS IS THE MOST LIKELY OUTCOME...THERE IS A POSSIBILITY
HEAVIER RAIN WILL MAKE IT A BIT FURTHER NORTH. EITHER WAY...HAVE
HIGH CONFIDENCE THAT ALL WILL SEE AT LEAST SOME RAIN TONIGHT INTO
SUNDAY.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AT THE START OF THE PERIOD A MID LEVEL CIRCULATION WILL BE IN THE
PROCESS OF CUTTING OFF OVER CENTRAL AND EASTERN NY. THE MAIN
FORECAST CHALLENGE WILL BE THE PLACEMENT AND TRACK OF THIS FEATURE
AND ITS ASSOCIATED PRECIP CHANCES THROUGH EARLY WEEK. THE GFS AND
NAM REMAIN REASONABLY CONSISTENT IN THE PAST FEW RUNS IN TAKING THE
MID LEVEL CUTOFF FROM NEAR THE EASTERN END OF LAKE ONTARIO AT 00Z
MONDAY TO SOUTHEAST PENNSYLVANIA BY 00Z TUESDAY BEFORE DRIFTING OFF
THE EASTERN SEABOARD DURING THE DAY TUESDAY. THE ECMWF REMAINS
CONSISTENT WITH ITS PREVIOUS RUNS IN HOLDING THE CIRCULATION OVER
EASTERN PA THROUGH TUESDAY EVENING. CONTINUE TO FAVOR THE GFS/NAM
SOLUTION IN ALLOWING THE CLOSED LOW TO DRIFT OFF THE COAST TUESDAY
IN RESPONSE TO AN UPSTREAM KICKER APPROACHING FROM THE CANADIAN
PRAIRIES.
LOOKING AT THE FORECAST DETAILS...SUNDAY NIGHT THE SURFACE LOW WILL
MOVE OFF THE NORTHERN MID ATLANTIC COAST WITH SOME WEAK SECONDARY
COASTAL CYCLOGENESIS OFF THE JERSEY SHORE. AN EASTERLY LOW LEVEL JET
WILL TRANSPORT ABUNDANT ATLANTIC MOISTURE BACK WEST ACROSS NEW
ENGLAND INTO EASTERN NY. THE INITIAL MOIST CONVEYOR FROM THE PARENT
LOW AND CUTTING OFF MID LEVEL LOW MAY STILL BE INTACT SUNDAY EVENING
ACROSS THE EASTERN LAKE ONTARIO REGION WITH SOME DECENT RAIN
CONTINUING. AFTER THAT...EXPECT THE MAIN FOCUS FOR HEAVY RAIN SUNDAY
NIGHT INTO MONDAY TO MOVE TO THE EASTERN FACING SLOPES OF THE
ADIRONDACKS...AND EAST OF OUR CWA. DOWNSLOPING OFF THE ADIRONDACKS
WILL BRING AN END TO THE HEAVIER RAIN IN THE EASTERN LAKE ONTARIO
REGION...ALTHOUGH SHOWERS ARE LIKELY TO STILL LINGER SUNDAY NIGHT
INTO MONDAY.
THE INTENSITY AND AREAL COVERAGE OF SHOWERS WILL DIMINISH WITH
WESTERN EXTENT AT GREATER DISTANCES FROM THE MID LEVEL CIRCULATION
AND MOISTURE SOURCE ALONG THE EAST COAST. LATEST 12Z NAM/GFS WOULD
SUGGEST A MAINLY DRY MONDAY ACROSS FAR WESTERN NY. WILL CONTINUE TO
MAKE A DOWNWARD TREND IN POPS FOR MONDAY ACROSS THE FAR WEST...BUT
NOT QUITE READY TO PULL POPS ALTOGETHER JUST JET GIVEN THE STRONG
CYCLONIC CURVATURE OF LOW/MID LEVEL FLOW AND AMPLE MOISTURE STILL IN
PLACE. SHOWERS STILL APPEAR LIKELY AT TIMES ACROSS CENTRAL NY AND
THE NORTH COUNTRY. IT WILL BE QUITE CLOUDY EVEN ACROSS WESTERN
NY...AND THE CLOUDS WILL HOLD TEMPS INTO THE LOWER 70S ACROSS THE
LOWER ELEVATIONS AND MID TO UPPER 60S ACROSS HIGHER TERRAIN.
MONDAY NIGHT ANY LINGERING RAIN SHOWERS WILL END FROM NORTHWEST TO
SOUTHEAST AS THE MID LEVEL LOW BEGINS TO DRIFT OFF THE MID ATLANTIC
COAST. EXPECT A GRADUAL CLEARING TREND FROM NORTH TO SOUTH ACROSS
THE CWA...ALTHOUGH CLOUDS WILL LINGER THROUGH MUCH OF THE NIGHT
ACROSS THE HIGHER TERRAIN OF THE SOUTHERN TIER AND FINGER LAKES.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
ONLY REAL SENSIBLE WEATHER CONCERN FOR THE LONG TERM WILL COME AT
THE START OF THE PERIOD. LATEST GFS AND ECMWF REMAIN VERY CONSISTENT
WITH A COLD FRONTAL PASSAGE ON WEDNESDAY. THE FRONT ITSELF WILL BE
RATHER STRONG BY LATE SUMMER STANDARDS WITH A GOOD TEMPERATURE DROP
BEHIND IT...HOWEVER THE BEST LARGE SCALE FORCING WILL PASS BY TO THE
NORTH THROUGH CANADA AND MOISTURE RETURN WILL BE VERY LIMITED AHEAD
OF THE FRONTAL BOUNDARY. THIS WILL LIMIT THE OVERALL COVERAGE AND
INTENSITY OF ANY SHOWERS ALONG THE FRONTAL BOUNDARY. WILL KEEP LOW
CHANCE POPS FOR WEDNESDAY TO COVER THE FROPA...LINGERING INTO
WEDNESDAY EVENING ACROSS THE EASTERN ZONES.
HIGH PRESSURE WILL BRING A RETURN TO DRY WEATHER AND SUNSHINE FOR
THURSDAY INTO NEXT WEEKEND. BEHIND THE COLD FRONT A MUCH COOLER
AIRMASS WILL BE USHERED IN WITH THE GFS DROPPING 850MB TEMPS DOWN TO
ABOUT +8C ON THURSDAY...WITH THE NEW 12Z ECMWF EVEN MORE AGGRESSIVE
WITH ABOUT +6C. THIS WILL BRING A COOL AND LOW HUMIDITY AIRMASS FOR
THE END OF THE WEEK WITH TEMPS DROPPING BELOW AVERAGE FOR A DAY OR
TWO. A QUICK WARMING TREND IS FORECAST BY BOTH THE GFS AND ECMWF BY
NEXT SATURDAY WITH 850MB TEMPS JUMPING BACK INTO THE +16 TO +18C
RANGE SUPPORTING TEMPS REBOUNDING BACK ABOVE AVERAGE AGAIN FOR THE
WEEKEND.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SIGNIFICANT MODEL DIFFERENCES FOR AVIATION...WITH BELOW NORMAL
CONFIDENCE IN WIND DIRECTION AND SPEED...WITH THIS HAVING IMPACTS ON
FLIGHT CATEGORY. FAVORING THE RGEM/GFS/UKMET SOLUTION OVER THE NAM...AND
TAFS REFLECT THIS SOLUTION. AFTER SCATTERED TO WIDELY SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS FOR THE REMAINDER OF THIS
AFTERNOON...EXPECT STEADY RAIN WITH EMBEDDED THUNDERSTORMS AND
HEAVIER RAIN TO ENTER FROM WEST TO EAST THIS EVENING. THIS WILL
SLOWLY MOVE EASTWARD INTO SUNDAY. EXPECT LOWEST CIGS AND VSBY TO
COME AS WINDS SHIFT NE BEHIND THE RAIN...AND TREND OPTIMISTIC
EARLY...AND PESSIMISTIC LATE IN RELATION TO MOS GUIDANCE.
THERE IS A POSSIBILITY THE NAM WILL BE CORRECT...WITH STRONGER
WINDS/HEAVIER RAIN/LLWS ALL A SLIGHT POSSIBILITY. OBSERVATIONAL
TRENDS FAVOR THE GFS/RGEM/UKMET WHICH IS WHY THIS SOLUTION IS BEING
FOLLOWED.
&&
.MARINE...
VERY CHALLENGING MARINE FORECAST IN THE NEAR TERM. IN
SHORT...EXCLUDE THE NAM MODEL BECAUSE LATEST RADAR AND SATELLITE
TRENDS DO NOT SUPPORT ITS SOLUTION OF DEVELOPING A CLOSED 850 MB LOW
AND ITS POSITION OF A SURFACE LOW. INSTEAD FAVOR THE RGEM/GFS/UKMET
WHICH TEND TO HAVE A BETTER HANDLE ON INITIAL CONDITIONS...AND ALL
FORECAST A SLOWER AND LESS EXTREME INCREASE IN WIND SPEED.
FOLLOWING THIS SOLUTION...EXPECT INCREASING EASTERLY WIND ON LAKE
ONTARIO ON SUNDAY...WITH N-NE WINDS ON LAKE ERIE AS THE SURFACE LOW
CROSSES THE REGION. SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED
LATE SUNDAY AND SUNDAY NIGHT. WILL HAVE TO MONITOR TRENDS...WITH A
POSSIBILITY THAT THIS WILL HAVE TO BE MOVED UP IF CONDITIONS DO TREND
TOWARD THE CURRENT NAM SOLUTION.
WINDS/WAVES GRADUALLY DIMINISH LATE SUNDAY NIGHT INTO MONDAY...WITH
LINGERING SCA CONDITIONS POSSIBLE IN WESTERN WATERS ON MONDAY. HIGH
BUILDS IN ON TUESDAY...WITH NO HEADLINES ANTICIPATED.
&&
.HYDROLOGY...
FOLLOWING ABOVE DISCUSSION ON MODELS...EXPECT LOCALIZED RAINFALL
AMOUNTS IN EXCESS OF TWO INCHES IN SOUTHWESTERN NEW YORK. GIVEN THIS
SHOULD LARGELY FALL IN A 3 TO 6 HOUR PERIOD. WHILE FLASH FLOOD
GUIDANCE IS RUNNING IN THE 2 TO 3 INCH RANGE...TWO INCHES WOULD
CAUSE SOME CONCERN IN AREAS OF STEEPER TERRAIN. SINCE THE GREATEST
POTENTIAL FOR RAIN MATCHES UP WITH THE AREA MORE SENSITIVE TO
IT...OPT TO ISSUE THE FLOOD WATCH. CONDITIONS WILL BE MARGINAL
BETWEEN FLOODING AND FLASH FLOODING...WITH EACH EQUALLY LIKELY. FOR
NOW USE GENERIC FLOOD WATCH...WITH BOTH FLASH FLOODING AND CREEK AND
STREAM FLOODING A POSSIBILITY IF THE HEAVY RAINFALL MATERIALIZES.
WILL HAVE TO MONITOR RADAR TRENDS...AND ADJUST HEADLINES AS NEEDED.
THERE IS STILL SOME CHANCE FOR HEAVIER RAIN TO FALL OUTSIDE THE
WATCH AREA.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH SUNDAY MORNING
FOR NYZ012>014-019>021.
MARINE...NONE.
&&
SYNOPSIS...APFFEL
NEAR TERM...APFFEL
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...APFFEL
MARINE...APFFEL
HYDROLOGY...APFFELHazardous weather outlook, Aug 21, 5:01 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 501 AM EDT SAT AUG 21 2010 NYZ001>008-010>014-019>021-085-220915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 501 AM EDT SAT AUG 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SIGNIFICANT RAINFALL IS EXPECTED TO IMPACT MUCH OF WESTERN AND NORTH CENTRAL NEW YORK TONIGHT AS VERY MOIST AIR SURGES AHEAD OF A COLD FRONT APPROACHING FROM THE MIDWEST. RAINFALL TOTALS BY SUNDAY MORNING ARE EXPECTED TO RANGE FROM ABOUT 0.75 INCH ACROSS THE SOUTHERN TIER TO AROUND 1.25 INCHES CLOSER TO LAKE ONTARIO. BE PREPARED FOR THE POSSIBILITY OF LOCALIZED FLOODING...ESPECIALLY IF ANY THUNDERSTORMS ACCOMPANY THE GENERAL RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. MODERATE TO HEAVY RAIN WILL CONTINUE SUNDAY MORNING AS THE SLOW MOVING COLD FRONT CONTINUES TO PUSH ACROSS CENTRAL NEW YORK. THE STEADIER RAIN WILL THEN SHIFT INTO THE EASTERN NEW YORK DURING THE AFTERNOON AS THE FRONT MOVES EAST OF LAKE ONTARIO. ANOTHER INCH OF RAIN IS POSSIBLE EAST OF LAKE ONTARIO...WITH DECREASING AMOUNTS EXPECTED THE FARTHER TO THE WEST YOU GO. RAINFALL TOTALS...TONIGHT THROUGH SUNDAY...MAY APPROACH 2 INCHES OVER JEFFERSON AND LEWIS COUNTIES...WITH 1.O TO 1.5 INCHES EXPECTED FARTHER TO THE WEST AND SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-220915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 501 AM EDT SAT AUG 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.